Kansas, 2024

High Wind in Kansas, January 18, 2024

January 18, 2024 · NWS ICT · 1 event in 1 county or zone

A strong cold front surged into central Kansas during the early afternoon hours on January 18. As a result, Russell Municipal Airport recorded wind gusts for over half an hours between 58 and 62 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong cold front surged into central Kansas during the early afternoon hours on January 18. As a result, Russell Municipal Airport recorded wind gusts for over half an hours between 58 and 62 mph. Strong winds also created hazardous travel conditions as the existing snow pack was blown on roads creating drops in visibility and icy road conditions. Interstate 70 was closed from Salina to Colby for several hours as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 18, 1:30 PM CST, 3 hours 3 minutes earlier. Its key messages:

  • * Strong cold front arrives this afternoon/evening with Arctic air returning * A light snow and flurries possible through the evening hours * Bitterly cold wind chills Friday and Saturday mornings * Warming trend next week with additional precipitation chances Monday and again Tuesday night through Thursday
Area forecast discussion, Jan 18, 1:30 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
130 PM CST Thu Jan 18 2024

.KEY MESSAGES...

* Strong cold front arrives this afternoon/evening with Arctic air
  returning

* A light snow and flurries possible through the evening hours

* Bitterly cold wind chills Friday and Saturday mornings

* Warming trend next week with additional precipitation chances
  Monday and again Tuesday night through Thursday

&&

.DISCUSSION...
Issued at 130 PM CST Thu Jan 18 2024

As of 130pm Thursday afternoon, a wide range of temperature were
present across the central US as a strong cold front progresses
southeastward. At this hour, temperatures in the NE panhandle were
in the single digits and teens with 30s and 40s ahead of the front
in all of KS. As this front, progresses into the forecast area later
this afternoon into the evening, temperatures will tumble into the
single digits and teens by midnight and near-zero across central KS
by sunrise. Coupling in northerly winds gusting upwards of 35 mph
will contribute to wind chill values as low as -20 with the coldest
along I-70. A Wind Chill Advisory remains in effect for areas
along/north of Highway 50. In addition to the arrival of bitter air,
an area of light snow and flurries have developed across northern KS
and portions of NE within a broad zone of ascent in the left exit
region of a 500mb jet. This zone will pivot through portions of
central and east-central KS through the afternoon and evening
hours. Short range RAP and HRRR forecast soundings suggest the
overlap of moisture and ascent will occur for an hour or so at
any given location. Therefore, think any accumulation will be
very minor, if any at all.

Transitioning into Friday night, surface ridging will slide into the
area, plunging temperatures below zero across central KS with single
digits else. Wind speeds will be much lighter when compared to
tonight with the surface ridge overhead, yielding wind speeds around
5 mph. Even with lighter wind speeds, wind chill values will range
from 0 to -20 with the coldest along I-70 once again. A Wind Chill
Advisory remains in effect for areas generally north of Highway 400
Saturday morning.

The surface ridge will slide east of the area Saturday afternoon,
allowing southerly low-level flow to resume. Temperatures will
return to the 30s/near 40 Sunday afternoon. A weak, shortwave is
progged to eject into the central Plains Monday, bringing
precipitation chances to the area with the best chances southeast of
the Turnpike. At this point, thermal profiles appear to be warm
enough for a mostly rain event, although forecast trends need
to be monitored for the potential for a brief period of freezing
rain Monday morning. Stay tuned.

The warming trend will continue into mid-week with highs approaching
50 across southern KS Tuesday and Wednesday. Another shortwave
trough is progged to overspread the region late Tuesday into
Thursday, increasing rain chances area-wide.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1145 AM CST Thu Jan 18 2024

Main aviation concern will be lowering cigs associated with
another strong cold front.

Cold front currently stretches across Central Nebraska and is
continuing to push south. Some MVFR cigs and flurries will be
possible with the front as it quickly moves through. In
addition, north winds will increase just behind it. It is
expected to move through KRSL-KGBD in the 22-23z time frame and
KHUT-KICT in the 00-01z range. KRSL-KSLN will have the best
chance to see a brief period of flurries as it moves through.
MVFR cigs will be brief with VFR conditions expected just a few
hours after the front moves through.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from midnight tonight to 10 AM CST Friday
for KSZ032-033-047>053-067-068.
Wind Chill Advisory from midnight Friday night to 11 AM CST
Saturday for KSZ032-033-047>053-067>072.

&&

DISCUSSION...BMB
AVIATION...RBL
Hazardous weather outlook, Jan 18, 4:23 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
423 PM CST Thu Jan 18 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
423 PM CST Thu Jan 18 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a chance for snow flurries late this evening through early
tonight across much of the area. No accumulation is expected.

Winds around 35 to 45 mph are creating areas of blowing slow this
evening. Areas of reduced visibility and slick roadways are likely.

Much colder air and stronger north winds will result in sub-zero
wind chills across the entire area late tonight. The lowest wind
chills around 15 below zero will affect central Kansas. Refer to
the Wind Chill Advisory for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Bitter cold wind chills around 15 below zero will affect central
Kansas Friday morning. Wind chills from around 10 below to 20 below
zero will affect the area Saturday morning with the lowest values
across central Kansas and portions of the Flint Hills and southeast
Kansas. Refer to the Wind Chill Advisory for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jan 18, 4:04 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
404 PM CST Thu Jan 18 2024

KSZ032-033-047>049-190230-
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove,
Great Bend, Ellsworth, Wilson, and Salina
404 PM CST Thu Jan 18 2024

North winds around 35 to 45 mph are creating areas of blowing
snow, especially along east-west roadways like Interstate 70.
Along with areas of reduced visibilities, snow is being blown
onto roadways which is creating slick conditions. These hazardous
conditions are expected to persist through the evening hours
before winds gradually decrease tonight. Exercise extra caution
when traveling this evening and tonight, and check road conditions
before heading out the door.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Russell

When
January 18, 4:33 PM CST to 5:07 PM CST
Where
Russell forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Strong northerly winds behind a powerful cold front produced wind gusts between 58 and 62 mph for over half an hour during the afternoon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157664.